Alert archive / Colorado / Severe Thunderstorm Warnings in 2002
Severe Thunderstorm Warning 15, NWS Pueblo, CO
NWS Pueblo, CO issued this severe thunderstorm warning at Jun 3, 2002, 8:54 PM MDT for Kiowa County, Colorado. It was in force for 51 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jun 3, 2002, 8:54 PM MDT (02:54 UTC)
- Expired
- Jun 3, 2002, 9:45 PM MDT
- In force
- 51 min
- Issued by
- NWS Pueblo, CO
- Area
- Counties, with a storm outline in the text
County Kiowa County, CO
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jun 3, 8:00 PM MDT | Severe Thunderstorm Watch | SPC | 5 hr |
The nearest sounding before it
Denver, CO (KDNR), launched 00:00Z, 2.9 hours before the alert went out and 159 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1002 J/kg
- Mixed-layer CIN
- -32 J/kg
- Mixed-layer LCL
- 1152 m above ground
- 0-6 km bulk shear
- 55 kt
- 0-1 km storm-relative helicity
- 76 m²/s²
- 0-3 km storm-relative helicity
- 265 m²/s²
- Significant tornado parameter
- 1.0
- Supercell composite
- 7.9
The text
As transmitted, in the capitals the NWS used until 2016.
014 WUUS55 KPUB 040254 SVRPUB COC061-040345- BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE PUEBLO CO 851 PM MDT MON JUN 3 2002 THE NATIONAL WEATHER SERVICE IN PUEBLO HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... KIOWA COUNTY IN SOUTHEAST COLORADO * UNTIL 945 PM MDT * AT 851 PM MDT NATIONAL WEATHER SERVICE DOPPLER RADAR SHOWED THE SEVERE THUNDERSTORM WAS 17 MILES WEST OF EADS...OR ABOUT 35 MILES NORTHWEST OF LAMAR...MOVING EAST AT 30 MPH. THIS REPLACES THE TORNADO WARNING THAT EXPIRED 845 PM MDT. * SOME LOCATIONS AFFECTED WILL BE... SWEETWATER RESERVOIR AROUND 915 PM MDT EADS AROUND 920 PM MDT NEE NOSHE RESERVOIR AROUND 925 PM MDT CHIVINGTON AROUND 940 PM MDT AT THIS TIME THE MOST LIKELY KIND OF SEVERE WEATHER IS HAIL NEAR ONE INCH IN DIAMETER. IF POSSIBLE...WITHOUT RISKING YOUR SAFETY...PROTECT PROPERTY BEFORE THE WEATHER HITS. REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY. THEY WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST OFFICE IN PUEBLO. LAT...LON 3858 10312 3832 10317 3829 10228 3861 10238
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Pueblo, CO wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 3, 2:45 PM MDT, 6 hours 9 minutes earlier.
Area forecast discussion, Jun 3, 2:45 PM MDT, 6 hours 9 minutes before
SOUTH CENTRAL AND SOUTHEAST COLORADO AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE PUEBLO COLORADO 245 PM MDT MON JUN 3 2002 ...RED FLAG CONDITIONS WILL DEVELOP OVER MOUNTAIN AREAS TODAY... CHALLENGES WITH TODAYS FORECAST FOCUS ON THE PASSAGE OF TWO SURGES DOWN THE SOUTHERN FRONT RANGE AND THE SOUTHEAST PLAINS AND THE POTENTIAL FOR SEVERE THUNDERSTORMS. ALSO FIRE WEATHER CONCERNS FOR MOUNTAINS AND HIGH VALLEYS. FIRST SURGE IS WEAK AND PUSHED THROUGH PUEBLO AROUND 08Z. THIS ONE PROBABLY MORE OUTFLOW FROM NE COLO THUNDERSTORMS AND ALTHOUGH MESOETA A LITTLE SLOW WITH THE PASSAGE IT HANDLES THE SYSTEM WELL. THE FIRST SURGE WILL WASH OUT AS THE SUN COMES OUT BUT WILL BE ENOUGH TO RAISE DEWPOINTS IN THE EAST. TEMPERATURES REBOUND DURING THE DAY AND THINGS COULD GET INTERESTING IN THE LATE AFTERNOON AND EVENING IN THE EAST. LIFTED INDICES DROP QUICKLY WITH AFTERNOON HEATING AND CONTINUE TO DESTABILIZE AS MAIN BOUNDARY APPROACHES IN THE LATE EVENING. EAST TO NORTHEAST FLOW...STEEP LAPSE RATES AND WEAK TO MODERATE 0-6KM SHEAR SHOULD SET THE STAGE FOR SOME SEVERE STORMS. BASES WILL BE FAIRLY HIGH INITIALLY BUT SHOULD LOWER THROUGH THE EVENING ESPECIALLY IN THE EASTERN ZONES. WOULD NOT BE SURPRISED TO SEE SOME STORMS ROTATING ESPECIALLY ALONG BOUNDARY. WILL MENTION SOME SEVERE IN EASTERN ZONES FOR LATE AFTN AND EVENING WITH MENTION OF WIND GUSTS. HAIL THREAT MOST LIKELY WITH STORMS ON THE BOUNDARY AND IN THE EVENING AFTER SUNSET. MEANWHILE FIRE WEATHER CONCERNS RAISED AS HAINES INDEX REMAINS HIGH AND GUST POTENTIAL WITH CONVECTIVE ACTIVITY. NOT MUCH RELIEF THROUGH TODAY AS UPPER TROF APPROACHES. WINDS AHEAD OF TROF WILL INCREASE ESPECIALLY AT RIDGE TOPS. RH WILL BE LOW OVER MOUNTAIN AREAS WITH SOME IMPROVEMENT TONIGHT AND TUESDAY WITH TROF/UPPER LOW PASSAGE. MODELS SEEM TO BE DOING SIMILAR THINGS WITH SOUTHWEST US TROF. COOLER...AND HOPEFULLY WETTER DAY ON TUESDAY FOLLOWED BY RETURN TO DRY CONDITIONS AT END OF WEEK. CURRENT FORECAST HANDLING CHANGES WELL AND WILL NOT MAKE ANY ADJUSTMENTS. .PUB...RED FLAG WARNING FW ZONES 220>225 UNTIL MIDNIGHT. FORTUNE
In the hours before
Local storm report, Jun 3, 3:46 PM MDT, 5 hours 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PUEBLO CO
346 PM MDT MON JUN 03 2002
TIME(MDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0155 PM PRITCHETT CO 0.75 IN HAIL
06/03/02 BACA
0240 PM 20S LAMAR CO 1.00 IN HAIL
06/03/02 PROWERS
0313 PM 20NW SPRINGFIELD CO 0.75 IN HAIL
06/03/02 BACA
0313 PM FOWLER CO 1.00 IN HAIL
06/03/02 OTEROLocal storm report, Jun 3, 5:39 PM MDT, 3 hours 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PUEBLO CO
539 PM MDT MON JUN 03 2002
TIME(MDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0355 PM SUGAR CITY CO 0.75 IN HAIL
06/03/02 CROWLEY
0503 PM HASWELL CO 0.75 IN HAIL
06/03/02 KIOWALocal storm report, Jun 3, 7:47 PM MDT, 1 hour 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PUEBLO CO
747 PM MDT MON JUN 03 2002
TIME(MDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0600 PM 9NE COLORADO SPRINGS CO 1.00 IN HAIL
06/03/02 EL PASO
0658 PM CALHAN CO 1.75 IN HAIL
06/03/02 EL PASO
0718 PM 12E CALHAN CO 1.50 IN HAIL
06/03/02 EL PASO
0720 PM SUGAR CITY CO 0.75 IN HAIL
06/03/02 CROWLEYSpecial weather statement, Jun 3, 8:10 PM MDT, 44 minutes before
COZ067-071>081-040240- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE PUEBLO CO 810 PM MDT MON JUN 3 2002 ...TORNADO WATCH ALLOWED TO EXPIRE AT 8 PM... THE TORNADO WATCH FOR EL PASO...PUEBLO...PROWERS...OTERO...LAS ANIMAS...KIOWA...NORTHEAST HUERFANO...CROWLEY...BENT AND NORTHERN BACA COUNTIES HAS EXPIRED AT 8 PM. THERE STILL IS THE POTENTIAL FOR SOME SEVERE THUNDERSTORMS OVER PORTIONS OF THE EASTERN PLAINS. AS A RESULT...A SEVERE THUNDERSTORM WATCH...VALID UNTIL 1 AM...HAS BEEN ISSUED FOR OTERO... CROWLEY...KIOWA...BENT AND PROWERS COUNTIES.
The office that day
Everything else NWS Pueblo, CO issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 3, 6:46 PM MDT | Severe Thunderstorm Warning | PUB | El Paso | 44 min |
| Jun 3, 7:02 PM MDT | Tornado Warning | PUB | El Paso | 43 min |
| Jun 3, 7:12 PM MDT | Severe Thunderstorm Warning | PUB | Crowley | 48 min |
| Jun 3, 7:40 PM MDT | Tornado Warning | PUB | Crowley, Kiowa, Otero | 65 min |
| Jun 3, 9:02 PM MDT | Severe Thunderstorm Warning | PUB | Pueblo | 58 min |
| Jun 3, 9:05 PM MDT | Severe Thunderstorm Warning | PUB | Pueblo | 55 min |
| Jun 3, 9:30 PM MDT | Severe Thunderstorm Warning | PUB | Crowley | 60 min |
| Jun 3, 10:00 PM MDT | Severe Thunderstorm Warning | PUB | Pueblo | 45 min |
| Jun 4, 3:29 AM MDT | Severe Thunderstorm Warning | PUB | Crowley, Otero | 61 min |
| Jun 4, 6:20 AM MDT | Severe Thunderstorm Warning | PUB | Kiowa | 55 min |
Nearby
Severe Thunderstorm Warnings in Colorado, 2002Every severe thunderstorm warning in 2002
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.